(Kevin N. Hume/S.F. Examiner)

Fentanyl scare sends 9 deputies, 5 inmates to hospital

Nine deputies and five inmates were taken to the hospital Tuesday evening after being exposed to what authorities believe may have been a powerful narcotic called fentanyl, according to the San Francisco Sheriff’s Department.

The incident started when an inmate was found unresponsive and with no pulse inside a shared cell at the seventh-floor jail of the Hall of Justice, said SFSD spokesperson Nancy Crowley.

Crowley said the deputies and inmates started showing unspecified symptoms of exposure after one of the deputies rushed into the cell to perform chest compressions on the inmate at around 5:33 p.m.

The unresponsive inmate and four other inmates were then dosed with an overdose-reversal drug called Narcan, Crowley said.

“The deputy who showed the most serious symptoms acted very quickly to save the inmates life,” Crowley said.

As of Wednesday morning, Crowley said all of the deputies and three of the inmates had been released from the hospital.

The incident appears to be part of a larger trend of law enforcement officers around the nation fearing they have come into contact with the dangerous drug while responding to overdoses.

Without knowing the exact circumstances of what occured, local harm-reduction advocate and manager of the DOPE Project Kristen Marshall was skeptical that the deputies had been exposed to fentanyl.

Fentanyl often appears in a light-colored powder form in San Francisco, Marshall said. While the drug can be injected into the bloodstream or absorbed through the mouth or nose, Marshall said it cannot be passed through the skin as is commonly believed.

“The risk is so minimal and so low that it is not a risk,” Marshall said. “The only people at risk for an overdose are people that are using the drug.”

The most common symptoms of a fentanyl overdose are being unresponsive and not breathing, Marshall said.

“If these deputies were not displaying those signs, they were not exposed to fentanyl,” Marshall said.

If the deputies experienced dizziness, rapid heartbeat or sweating, Marshall said they may have been exhibiting signs of anxiety or of a possible panic attack — not a fentanyl overdose.

“They would have dropped pretty quick if they had an exposure,” Marshall said.

Crowley did not have information on what symptoms the deputies experienced. She also did not know the manner in which they could have come into contact with the drug.

“If they don’t feel well, during or following a first-responder situation, it’s our obligation to have them evaluated and protect their lives and put their safety first,” Crowley said. “It was a potentially deadly situation that was averted with a very, very quick response.”

The California Department of Public Health warns that “undisturbed white powder is unlikely to be an inhalation risk to first responders.”

“Mass media reports of fentanyl toxicity by first responders through passive contact in their job duties are more myth than fact,” according to a factsheet from the CDPH California Statewide Opioid Safety Workgroup.

“In order to create clinically significant toxicity, an adequate dose of fentanyl must be absorbed into the blood stream and enter the central nervous system,” the factsheet says. “Simply being in a room where fentanyl is present will not result in toxicity or overdose.”

Marshall said the inmates who were taken to the hospital are more likely to have been experiencing an overdose than the deputies, since people who are incarcerated are from the communities known for using the drug.

The incident prompted a hazmat team from the San Francisco Fire Department to respond. The area was closed off and was being decontaminated as of Wednesday morning.

In response to the incident, Sheriff Vicki Hennessy sent an internal memo to all members of the department Wednesday in which she said a criminal investigation had been launched into the matter.

“Many thanks to all the staff from SFSD and Jail Health Services who responded during this critical event,” Hennessy wrote.

The department provides training to deputies as well as gloves and masks for use while responding to a suspected fentanyl overdose.

Ken Lomba, president of the San Francisco Deputy Sheriffs Association, called the incident “a reminder of the dangers and monumental tasks that are asked of our deputies.”

“They are on the front lines of the mental health and addiction epidemic facing our city,” Lomba said. “They need more tools and resources to combat it.”

This post has been updated to include additional comments and information.

mbarba@sfexaminer.com

If you find our journalism valuable and relevant, please consider joining our Examiner membership program.
Find out more at www.sfexaminer.com/join/

Just Posted

BART to vote this week on Market Street station canopy project

Shelters for station entrances expected to reduce escalator breakdowns

Deal reached to purchase home at center of Moms 4 Housing protest

Oakland Community Land Trust to buy property under agreement with investment firm

Star of 49ers win, Mostert consoled injured teammate: “We’re brothers”

Raheem Mostert, who broke his arm against the Oakland Raiders in 2018, was able to empathize with some of the pain that Coleman was experiencing

Driver fatally strikes pedestrian while fleeing police in Berkeley

A vehicle struck and killed a pedestrian on a sidewalk in Berkeley… Continue reading

The Niners faithful recall a different time as they celebrate their team’s victory

Minutes from Candlestick Park, the ancestral home of the 49ers, several of… Continue reading

Most Read